logoThe People's Perspective on Medicine

Do Doctors Ignore Dangerous Drug Interactions?

Do Doctors Ignore Dangerous Drug Interactions?

In the United States most law-abiding citizens don’t run red lights. They know that the traffic rules are there to protect everyone from accidents.
There’s also the fear factor. If a policeman catches you going through an intersection against the light, there is a hefty penalty.
Physicians are often faced with the equivalent of a red light when they write an electronic prescription. The software that they use on the computer or a hand-held PDA has been programmed to alert them to dangerous drug interactions.
Incompatible drug combinations contribute to 20 to 30 percent of adverse reactions to medications. For example, the heart rhythm regulator amiodarone can increase blood levels of the heart medicine digoxin. Without very careful monitoring this could result in serious toxicity.
Patients who take an antidepressant such as sertraline (Zoloft) or fluoxetine (Prozac) should be warned not to take a triptan-type migraine medicine such as eletriptan (Relpax), rizatriptan (Maxalt) or sumatriptan (Imitrex).
The FDA has warned physicians that such a combination could result in serotonin syndrome. Symptoms include uncontrollable twitches or muscle contractions, shivering and tremor, sweating, agitation and confusion. People can go into coma or die as a consequence of serotonin syndrome.
When doctors see an interaction alert on their screen, what do they do? Some reconsider the prescription. But a study of physician behavior at six Veterans Affairs medical centers reveals some shocking shortcomings.
During the year that was under study, physicians ignored nearly 300,000 warnings. Almost three quarters of these were for “critical drug-drug interactions” (American Journal of Managed Care, Oct. 2007).
When doctors are asked why they override drug interaction notices they frequently cite “alert fatigue.” They complain that they get too many false alarms in which the interaction does not result in any problems for the patient. As a result, they get into the habit of overriding many of the alerts they see, even those that could cause serious harm (Medical Care, Dec., 2002).
Pharmacists are supposed to detect incompatible combinations of medications. They represent a safety net for prescribers. But they too may override interaction warnings on their computers.
Even when a pharmacist decides that an interaction needs further investigation before dispensing, she may run into a roadblock at the doctor’s office. Sometimes the physician fails to return a pharmacist’s call, or even several calls. This leaves the pharmacist and the patient in a quandary.
To assist patients in their quest for drug information we have prepared a free Drug Safety Questionnaire for the pharmacist and physician to fill out.
Perhaps it’s time for prescribers and dispensers to stop overriding drug alerts. Just as drivers should not ignore yellow or red lights, physicians and pharmacists need to exercise caution when faced with potentially dangerous combinations.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 4 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.